Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Do Multivitamins Cause Nausea?

By April Khan

There are several reasons that taking a multivitamin can cause nausea, and most are minor and are no cause for concern. Multivitamins are not regulated by the U.S. Food and Drug Administration. Consult your physician if you experience nausea while taking your multivitamin.

Potential Side Effects

Potential side effects of taking multivitamins, according to Drugs.com, include headache, abnormal taste in the mouth and stomach upset. You may also experience bloating after taking your multivitamin, which can lead to nausea. Women who take prenatal multivitamins may experience constipation due to an increased level of the iron, which may cause bloating and nausea related to constipation.

Taking Vitamins on an Empty Stomach

Taking a multivitamin on an empty stomach may cause some people to become nauseous. If you get queasy after taking your multivitamin on an empty stomach, take it with a meal, such as breakfast. You may also try a liquid multivitamin instead of pill form, suggests Dr. David Katz on Oprah.com.

In Case of Overdose

Taking more than the recommended daily allowance of fat-soluble vitamins or minerals may result in hypervitaminosis or mineral poisoning. These conditions may cause severe reactions that can result in permanent nerve, muscle or brain damage. Symptoms of multivitamin overdose and mineral poisoning are nausea and vomiting, constipation or diarrhea, dizziness, confusion or imbalance. If you experience any of these symptoms during the course of taking your multivitamins, contact your physician or a poison control center immediately.

Large Pills and Your Esophagus

Let your physician know if you are experiencing nausea after taking multivitamins. He will examine you to make sure that the nausea is not caused by an underlying medical condition. You may experience acid reflux after taking large multivitamin tablets, which may result in nausea. Taking large multivitamin pills can irritate the esophagus after swallowing, which may trigger acid reflux or heartburn, says Dr. Katz.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles